Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

177 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Sore and tight muscles in legs. Developed red rashes after taking cortisone injections. Any ideas?

Answered by
Dr.
Dr. Divya Agarwal

Rheumatologist

Practicing since :1999

Answered : 569 Questions

default
Posted on Wed, 23 Jan 2013 in Lupus
Question: I have experienced progressively (from August 2012) sore and tight muscles in my legs, upper calf and side of knees generally. I have had Xrays, MRIs on both knees, resulting in no operations but eventually cortisone injections in each knee the week before Christmas. Lots of discomfort and pain requiring crutches to walk as both my legs became too weak and knees too painful to walk.
Good new is that cortisone seems to have addressed pain in knees to be able to concentrate on building back strength in muscles and tendons that support the knee. Knees were a symptom not the cause.
Soon after having the cortisone injections - say the next day - I developed a reddish red web type pattern on the skin or under the surface on the upper and inner part of both my knees - which is in fact where I tend to gently massage instinctively with regard to my leg and knee conditions. No one can really tell me what caused the deterioration in my legs... over the course of this experience I have seen of course my GP; my chiro; my myotherapist; an orthapedic surgeon; a physio; my general core muscles strneght trainer and a chinese remidal massage therapist - all have dealt relatively well from there area of expertise - some better that others - but no one can pin point the cause - I wondered and some of the professionals have suggested it might have been caused by some kind of auto immune reaction .... I don't know... all I am aiming to do it get well. Can you assist with any ideas or suggestions?
doctor
Answered by Dr. Divya Agarwal 48 minutes later
Hi,

Thanks for the query.

From your description it seems like you are suffering from osteoarthritis. I would like to know what the x-rays and MRI of your knees showed.

Osteoarthritis is a degenerative condition affecting the cartilage of the knee causing it to wear-out and subsequently cause inflammation. This result in pain and swelling around the knees and legs which can be the reasons for stiffness and loss of muscle strength (because of inactivity).

The skin looks like there was some local reaction to the cortisone injection.

This is not really an autoimmune condition; it is more of a degenerative condition. Exercises and anti-inflammatory medication should help you get back to normal.

I hope I have been of help; do write in case of any query.

Regards

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Divya Agarwal 42 minutes later
Thankyou Dr for a quick response.

The Xrays showed bones were fine with some slight degenerative indications.
Ligaments all good.

The MRI showed:
Right Knee:
1. Florid lipoma adorescens
2. Severe degenerative changes in the patellofemoral joint
3. Degenerative tearing of the posterior horns of both menisci
4. Complex ganglin along the anteromedial joint line.

Left Knee:
1. Florid lipoma aborescens
2. Severe degenerative changes in the patellofemoral joint
3. Degenerative tearing of the posterior root attachment of the mediat meniscus
4. Severe thinning and fissuring of cartliage in the medial compartment.

I am pleased I now know above as I have a strong sporting history, tennis and netball particularly - so wondered about the impact of that on my knees over the years.

Thanks for idea re local reaction of cortisone... that is what I thought, I just didn''t know if it was common or not.

The onset of the stiffening of calves and soreness around knees puzzles me as i had been attended a core muscle strength class once a week, a personal trainer once a week, chiro every fortnight and myotherapy every mnth for the past five years. I also acquired orthotics five years ago to address soreness in feet etc.

Any other thoughts...
doctor
Answered by Dr. Divya Agarwal 13 hours later
Hi,
So your MRI report confirms that it is osteoarthritis. Yes, you have been taking care of yourself with the exercises and these should be continued because this problem does not have a sure shot cure .
The focus should be on muscle strengthening exercises, walking or any other aerobic exercises and of course some anti inflammatory medication like cortisone.

The final stages of course can be dealt with by knee replacement, which give pretty good results with a decrease in pain , inflammation and stiffness.
I hope I have been helpful.
Let me know if you have any more concerns. Else, please close this discussion
Regards
Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
default
Follow up: Dr. Divya Agarwal 2 hours later
Yes very helpful thank you.

Just one last point for me to understand - is there a difference when professionals refer to arthritis in the knee ( as in my case), from osteoarthritis in the knee?
doctor
Answered by Dr. Divya Agarwal 9 hours later
Arthritis is a broad term. It refers to inflammation within the joint; it may be of various kinds like rheumatoid arthritis and osteoarthritis.

So yes, when they refer to it as arthritis in the knee it is basically the same thing.

Hope this answers your query. Let me know if you have any other concerns.

Regards

Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Procedures
Lab Tests ,  

Recent questions on  Cortisone

doctor1 MD

My 9 year old daughter has a rash on her upper and lower legs right after bath. She didn t wash the area because it started bothering her in shower. She has no fever or sore throat. I used cortisone on rash and gave her Benadryl. What do you think could be the source of this rash.

doctor1 MD

I have leaking heart valves and am on blood pressure meds. 3 weeks ago I had a cortisone shot in my back for spinal stenosis, and now for the last 3-4 days I have had irregular hear beat, also faster than ususal, and unstable blood pressure. Is this connected with the cortisone shot, and if so will it abate soon?

doctor1 MD

I am 56 yr old white female. Was having pain and swelling inthe submandibular lymph nods after eating associated with chronic infections of the lymph nods. Referred to a major medical center for treatment and I recently had Sialendoscopy and Dx with Sjournes Syndrome and told I would need Cortisone injections into the salivary glands every 3-4 months and then repeated Sialendoscopy yearly to reduce the scar tissue. I can't find any info about Cortisone injections into the salivary glands, any info would be most helpful to me.

doctor1 MD

Hello Dr.I am hiv+ but that is very much under control. The alopecia areatta began before my diagnosis and even with treatment of the hiv and cortisone shots, there is very little improvement. Rogaine helped my eyebrows but made my head hair worse. Do you have any recommendations?

doctor1 MD

Hi For the past week or so my fingers, in between my thumb it’s red and my next finger it’s red on the side and my middle finger its red on the side of it is red and itchy and has a few tiny cuts on one finger. I don’t know how I got this? If it’s...

doctor1 MD

I am getting skin rash after taking Bactrim. Hands, feet. Should I take Benadryl?

doctor1 MD

hi I was wondering if you could tell me if I have hpv . I sweat a lot down there and went to the doc about a week ago. when i got there the condition went down a lot and he told me it could be a heat rash . however it came back again though, I did...